Alert archive / Pennsylvania / Wind Advisories in 2009

Wind Advisory 10, NWS State College, PA

December 2, 2009Cambria County, Somerset County, Pennsylvania

NWS State College, PA issued this wind advisory at Dec 2, 2009, 9:09 PM EST for Cambria County, Somerset County, Pennsylvania. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Dec 2, 2009, 9:09 PM EST (02:09 UTC)
Expired
Dec 3, 2009, 10:00 AM EST
In force
13 hr
Issued by
NWS State College, PA

Counties Cambria County, PA, Somerset County, PA

The radar

The State College radar (KCCX), 106 km from the middle of the area, began a volume at 02:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 2.2 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2009-12-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2009-12-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 854 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
596 m above ground
0-6 km bulk shear
82 kt
0-1 km storm-relative helicity
854 m²/s²
0-3 km storm-relative helicity
1207 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS71 KCTP 030209
NPWCTP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE STATE COLLEGE PA
909 PM EST WED DEC 2 2009

PAZ024-033-031500-
/O.NEW.KCTP.WI.Y.0010.091203T0209Z-091203T1500Z/
CAMBRIA-SOMERSET-
909 PM EST WED DEC 2 2009

...WIND ADVISORY IN EFFECT UNTIL 10 AM EST THURSDAY...

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 10 AM EST THURSDAY. 

STRONG SOUTH TO SOUTHWEST WINDS ARE EXPECTED OVERNIGHT AS A
DEEPENING STORM TRACKS NORTHWARD THROUGH EASTERN OHIO. SUSTAINED
WINDS WILL INCREASE OUT OF THE SOUTH AT 15 TO 30 MPH WITH GUSTS TO
45 OR 50 MPH AT TIMES OVERNIGHT INTO THURSDAY MORNING...ESPECIALLY ON THE
RIDGETOPS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 31 TO 39 MPH OR
GUSTS OF 46 AND 57 MPH ARE EXPECTED. WINDS THIS STRONG MAY CAUSE
MINOR PROPERTY DAMAGE WITHOUT EXTRA PRECAUTIONS. MOTORISTS IN
HIGH PROFILE VEHICLES SHOULD USE CAUTION UNTIL THE WIND SUBSIDES.
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES.

&&

$$

DEVOIR
1 follow-up statement
000 
WWUS71 KCTP 031045
NPWCTP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE STATE COLLEGE PA
545 AM EST THU DEC 3 2009

PAZ024-033-031500-
/O.CON.KCTP.WI.Y.0010.000000T0000Z-091203T1500Z/
CAMBRIA-SOMERSET-
545 AM EST THU DEC 3 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST THIS MORNING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST THIS MORNING. 

WEST SOUTHWEST WINDS WILL INCREASE THIS MORNING...WITH OCCASIONAL
GUSTS UP TO 45 OR 50 MPH AT TIMES ESPECIALLY ON THE RIDGETOPS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 31 TO 39 MPH OR
GUSTS OF 46 AND 57 MPH ARE EXPECTED. WINDS THIS STRONG MAY CAUSE
MINOR PROPERTY DAMAGE WITHOUT EXTRA PRECAUTIONS. MOTORISTS IN
HIGH PROFILE VEHICLES SHOULD USE CAUTION UNTIL THE WIND SUBSIDES.
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES.

&&

$$

MS

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this wind advisory went out at Dec 2, 9:00 PM EST, 9 minutes earlier.

Area forecast discussion, Dec 2, 9:00 PM EST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
900 PM EST WED DEC 2 2009

.SYNOPSIS...
AN INTENSIFYING STORM OVER TENNESSEE EARLY THIS AFTERNOON WILL
LIFT NORTHWARD AND ACCELERATE INTO NORTHERN NEW ENGLAND BY
TOMORROW NIGHT. A NOTICEABLY COLDER AIRMASS WILL FILTER INTO THE
AREA FOR LATER IN THE WEEK...RESULTING IN BELOW NORMAL
TEMPERATURES.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
DRY SLOT HAS ALREADY REACHED THE LAURELS WITH MOST OF WV AND
SOUTHWEST PA DRYING OUT AT THIS HOUR. GOOD BOUNDARY LAYER MIXING
IN THIS REGION WITH SFC WIND GUSTS EXCEEDING 40 KTS AT KLBE. THIS
WILL CONTINUE TO BE THE CASE OVERNIGHT WITH TRACK OF 500 MB
SHORTWAVE FAVORABLE TO PRODUCE SIMILAR GUSTS INTO THE LAURELS.
WILL ISSUE WIND ADVISORY SHORTLY FOR THE LAURELS VALID THROUGH 15Z THU.

ELSEWHERE...RAIN SHIELD WILL CONTINUE TO LIFT NORTH AND EAST AS
DRY SLOT RAPIDLY. SREF PLUMES AGREE IN GENERALLY A HALF TO ONE
INCH AMOUNTS AROUND THE AREA WITH THE PEAK OF THE RAIN BETWEEN
ABOUT 6PM TO MIDNIGHT. AWAY FROM THE LAURELS...COULD BE SOME GUSTY SOUTHERLY
WINDS AT TIMES ELSEWHERE AS A STRONG SSE LOW LEVEL JET SURGES UP
INTO THE REGION. EASTERN AREAS SHOULD REMAIN COLD AIR DAMMED SO
THAT SHOULD LIMIT GUST POTENTIAL TO THE 20-30KT RANGE.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/...
IF THERE IS ANY STEADY RAIN EARLY THURS IT SHUD BE EXITING NERN PA
RATHER EARLY IN THE DAY. WE SHOULD SEE A GUSTY WSW WIND DEVELOP AS
THE OCCLUSION RACES DOWN THE ST LAWRENCE RIVER. THE STRONGEST 850
WINDS WILL HAVE LIFTED NE OF THE AREA WITH THE PARENT LOW SO
WESTERLY GUSTS TOMORROW SHOULD NOT BE EXCESSIVE...MAINLY IN THE
20-30MPH RANGE.

MOST PRECIP THAT FALLS DURING THE BULK OF THE DAY SHOULD BE THE
NORMAL POST FRONTAL SHOWERY TYPE THAT TYPICALLY WILL BE CONFINED
MAINLY TO THE AREAS DOWNWIND OF THE LAKES AND THE HIGHER
ELEVATIONS OF THE LAURELS. COULD SEE SOME SNOW FLAKES MIX IN AT
TIMES BY THE END OF THE DAY...BUT IT IS DECEMBER AND THAT IS
PRETTY MUCH NORMAL FOR THE TIME OF YEAR.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
RAPIDLY MOVING ANOMALOUS SFC LOW PRES WILL BE WELL INTO NEW
ENGLAND AND MOVING INTO SERN CANADA BY THUR NGT. CAA WILL BE
UNDERWAY ACROSS PA...RESULTING IN A CHANGEOVER TO SHSN BY THUR
NGT WHERE PRECIP LINGERS IN THE HIGHER ELEVATIONS OF THE
WEST...BUT LLVL TRAJECTORIES APPEAR TO BE TO WLY FOR SIG LK MSTR
CONNECTION. THE UPPER LEVEL FLOW IS MORE SWLY...WHICH IS ALSO
NOT FAVORABLE. THE EXCEPTION PERHAPS COULD BE ACROSS FAR NW
WARREN CO WHERE UP TO AN INCH MAY FALL. THE NOTICEABLY COLDER
AIRMASS WILL BE DIRECTED INTO THE REGION BEHIND A BRISK WLY
WIND WHICH WILL BE DIMINISHING THU NIGHT. LINGERING SHSN
ACTIVITY SHUD BECOME MORE DISORGANIZED ON FRIDAY AS SFC HIGH
PRES SHIFTS NEWD FM THE MID MS VLY.

THE EVOLVING LW TROUGH ENCOMPASSING MUCH OF THE CONUS LATER THIS
PERIOD IS ADVERTISED BY THE GLOBAL MODELS AND ENSEMBLE GUID TO
TRANSITION INTO A MULTI-STREAM PATTERN HEADING INTO NEXT WEEK.
ENERGY ROTATING AROUND ITS BASE ACROSS THE SRN PLAINS SHOULD
INDUCE A SFC LOW OVR THE ERN GOMEX OR GULF STREAM BY THE TIME IT
REACHES THE LWR MS VLY SAT. MDL CONSENSUS PUSHES THIS SYSTEM TO
THE EAST AS IT REACHES THE MID ATLANTIC STATES...KEEPING THE SYS
OFFSHORE...ALTHOUGH JUST A LOW CHANCE FOR PRECIP HELD ON TO ACROSS
THE SE COUNTIES IF THE EASTWARD TURN BEGINS A LITTLE LATER. THEN
HIGH PRES REMAINS IN CONTROL OF REGIONAL WEATHER INTO EARLY NEXT
WEEK AS TEMPS SLOWLY MODERATE AHEAD OF NEXT SYSTEM PROGGED FOR
MIDWEEK.

&&

.AVIATION /02Z THURSDAY THROUGH MONDAY/...
POOR FLYING CONDS WILL PREVAIL ACROSS THE REGION TONIGHT AHEAD OF
STORM SYSTEM LIFTING NORTH THRU THE OHIO VALLEY. IFR CIGS RAPIDLY
SPREADING NORTHWARD ACROSS CENTRAL PA THIS EVENING...AS MOIST SE
FLOW ENVELOPS THE REGION AND RAIN SATURATES THE LOW LVLS. HI-RES
GUIDANCE CONTINUES TO SUGGEST IFR TEMPO LIFR CIGS BTWN 00Z-06Z
WITH A STEADY RAIN. STRONG CORE OF WINDS ALOFT WILL CREATE LLWS
CONDS AT MOST TERMINALS THROUGH 06Z...ALONG WITH OCNL SERLY SFC
GUSTS ARND 30KTS ALONG AND ON THE DOWNWIND /NW/ SIDE OF THE
RIDGELINES.

LLWS/SFC WINDS SHOULD DIMINISH AND STEADY RAIN TAPER OFF ARND
06Z...AS LOW LVL JET PUSHES EAST OF THE REGION. HOWEVER...LINGERING
SHRA AND POSSIBLE TSRA WILL BE POSSIBLE DURING THE PREDAWN
HRS...AS ATMOS BECOMES MARGINALLY UNSTABLE. WILL INCLUDE CB
APPENDAGE TO ALL BUT THE BFD TERMINAL.

A COLD FRONT WILL PUSH THRU THE AREA BTWN 09Z-12Z...ACCOMPANIED BY
A WIND SHIFT TO THE WEST WITH GUSTS LIKELY BTWN 30-40KTS. FREQUENT
GUSTS FROM THE W ARND 30KTS SHOULD AFFECT THE AREA THRU THURS
AFTN. LAKE EFFECT MOISTURE WILL PRODUCE SCT -SHRA AND MVFR CIGS
WEST AND CENTRAL PA...WHILE VFR SHOULD PREVAIL IN THE EAST.

OUTLOOK...

FRI...VFR/MVFR W. VFR ELSEWHERE.
SAT...MVFR POSS SE. VFR ELSEWHERE.
SUN...VFR.
MON...VFR LIKELY.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 10 AM EST THURSDAY FOR PAZ024-033.

&&

SYNOPSIS...LA CORTE
NEAR TERM...LA CORTE/DEVOIR
SHORT TERM...LA CORTE
LONG TERM...RXR
AVIATION...FITZGERALD
Hazardous weather outlook, Dec 2, 5:53 AM EST, 15 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
553 AM EST WED DEC 2 2009

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-031100-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
553 AM EST WED DEC 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 3, 1:46 AM ESTSpecial Weather StatementCTPBedford, Cambria, Somerset59 min
Dec 3, 2:37 AM ESTSpecial Weather StatementCTPBedford, Blair, Cambria, Clearfield, Fulton, Huntingdon38 min
Dec 3, 3:31 AM ESTSevere Thunderstorm WarningCTPCameron, Centre, Clinton, Huntingdon, Lycoming, Mifflin and 2 more29 min
Dec 3, 3:58 AM ESTSpecial Weather StatementCTPAdams, Cumberland, Dauphin, Juniata, Lancaster, Lebanon and 7 more47 min
Dec 3, 4:47 AM ESTSpecial Weather StatementCTPLancaster, Schuylkill28 min
Dec 3, 4:48 AM ESTSevere Thunderstorm WarningCTPColumbia, Lycoming, Montour, Northumberland, Schuylkill, Sullivan42 min

Nearby

Wind Advisories in Pennsylvania, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.